Alert archive / North Dakota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 81, NWS Bismarck, ND

July 18, 2001Ward County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 18, 2001, 3:15 AM CDT for Ward County, North Dakota. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 18, 2001, 3:15 AM CDT (08:15 UTC)
Expired
Jul 18, 2001, 4:15 AM CDT
In force
60 min
Issued by
NWS Bismarck, ND
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Ward County, ND

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 8.3 hours before the alert went out and 357 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2001-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 339 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2001-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
339 J/kg
Mixed-layer CIN
-104 J/kg
Mixed-layer LCL
2182 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 180813
SVRBIS

NDC101-180915-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
315 AM CDT WED JUL 18 2001

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN WARD COUNTY IN NORTH CENTRAL NORTH DAKOTA

* UNTIL 415 AM CDT

* AT 310 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A   
  LINE OF SEVERE THUNDERSTORMS FROM 15 WEST OF DONNYBROOK TO 8 MILES 
  SOUTH OF MAKOTI...OR FROM 37 MILES NORTHWEST OF MINOT TO 37 MILES 
  SOUTHWEST OF MINOT...MOVING EAST AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE HARTLAND...RYDER...CARPIO
  AND BERTHOLD AND KENMARE.

THESE STORMS PRODUCED WIND GUSTS TO 60 TO 90 MPH AS THEY MOVED THROUGH 
CENTRAL MOUNTRAIL COUNTY. 

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN BISMARCK1.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT
WEDNESDAY MORNING FOR WESTERN NORTH DAKOTA.

LAT...LON 4856 10194 4785 10188 4789 10147 4846 10164

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 3:15 AM CDT, 0 minutes earlier.

Area forecast discussion, Jul 18, 3:15 AM CDT, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
315 AM CDT WED JUL 18 2001

FCST PROBLEM TODAY IS CHANCE OF TSTMS THROUGHOUT PD. AVN SEEMED TO
DO BETTER WITH SFC FEATURES COMPARED TO LAST NIGHTS RUN...HOLDING
SFC TROF BACK MORE THAN THE ETA. AVN TEMPS HAVE COME AROUND TWD MOS
WITH WARMER TEMPS AND WL STICK CLOSE TO WARMER GUID TEMPS. AS FOR
IMPULSES MOVING THROUGH SOUTHWEST UPR FLOW...THERE ARE SOME MINOR
DIFFERENCES BUT THE QPF PLACEMENT THROUGH PD IS PRETTY CLOSE.
CURRENT CONV MOVING THROUGH NWEST HAS EVOLVED INTO A SVR WIND EVENT.
WL LIKELY ADD MENTION OF SVR TSTMS FOR NCNTRL ZONES. BY THIS AFTN
SFC TROF MOVES INTO CNTRL ND. WL LIMIT PSBL SEVERE TO BIS AND MOT
EWD AS AREAS NEAR AND TO THE EAST OF TROF WL BE THE AREA OF HIGHEST
INSTABILITY. PWATS REMAIN HIGH SO HEAVY RAIN WILL ALSO BE A THREAT.
WEAK HIGH PRESSURE BUILDS ACROSS THE NORTH ON THU AND A LTL DRIER
AIR WORKS IN...PUSHING 85H THETA-E RDG SOUTH TO ALONG SD BDR. ATMS
REMAINS UNSTABLE ACROSS THE STATE BUT WL KEEP HIER POPS ACROSS THE
SOUTH WITH ONLY WDLY SCT OR ISOLTD TSTMS ACROSS NRN ZONES.

.BIS...NONE.
TWH

In the hours before

Special weather statement, Jul 17, 10:26 PM CDT, 4 hours 49 minutes before
NDZ009-017-180410-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
1026 PM CDT (926 PM MDT) TUE JUL 17 2001

AT 1025 PM CDT...LOCAL WARNING RADAR IN WILLISTON INDICATED A
STRONG THUNDERSTORM ABOUT 5 MILES WEST OF FT BUFORD...MOVING EAST
AT 15 MPH. THIS THUNDERSTORM HAS A HISTORY OF HEAVY RAIN AND
PEA SIZED HAIL. THE STORM WILL MOVE ALONG THE MISSOURI RIVER...AND
NEAR FT BUFORD THROUGH 1130 PM CDT. ANYONE ALONG THE MISSOURI
RIVER IN THIS AREA SHOULD GO INSIDE UNTIL THE STORM PASSES.

MR
Special weather statement, Jul 17, 11:00 PM CDT, 4 hours 15 minutes before
NDZ034>037-042-045>048-050-051-180415-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE  BISMARCK ND
1100 PM CDT TUE JUL 17 2001

...TORNADO WATCH FOR PORTIONS OF SOUTH CENTRAL AND CENTRAL NORTH
DAKOTA HAS BEEN CANCELLED...
THE THUNDERSTORMS WHICH PRODUCED TORNADOES OVER PORTIONS OF CENTRAL
AND SOUTH CENTRAL NORTH DAKOTA HAVE MOVED EAST OF THE REGION. THE
TORNADO WATCH THAT WAS IN EFFECT UNTIL MIDNIGHT CDT...11 AM MDT...HAS
BEEN CANC\ELLED.

ISOLATED THUNDERSTORMS ARE STILL POSSIBLE OVER SOUTH CENTRAL NORTH
DAKOTA BUT ARE NOT LIKELY TO PRODUCE TORNADOES.

HW
Special weather statement, Jul 18, 12:18 AM CDT, 2 hours 57 minutes before
NDZ001-009-017-180615-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
1218 AM CDT (1118 PM MDT) WED JUL 18 2001

AT 1215 AM CDT (1115 AM MDT) RADAR IN WILLISTON INDICATED A LINE OF
STRONG TO SEVERE THUNDERSTORMS LOCTED FROM SOUTHERN SHERIDAN COUNTY
NEAR THE TOWNS OF ANTELOPE AND PLENTYWOOD EXTENDING SOUTHWARD
THROUGH DAWSON COUNTY NEAR GLENDIVE. THE NORTHERN PORTION OF THE
LINE HAS BEEN STATIONARY OVER THE LAST HALF HOUR. THE SOUTHERN
PORTION OF THE LINE IS MOVING TO THE EAST AT 20 TO 25 MPH. BASED ON
THIS MOVEMENT THESE THUNDERSTORMS WILL BEGIN ENTERING WESTERN
MCKENZIE COUNTY AT AROUND 1235 AM CDT. THIS LINE OF THUNDERSTORMS
HAS PRODUCED SEVERE WEATHER THEROUGHOUT NORTHEASTERN MONTANA FOR THE
PAST TWO HOURS. STAY TUNED TO NOAA WEATHER RADIO FOR UPDATES.

RV
Special weather statement, Jul 18, 1:16 AM CDT, 1 hour 59 minutes before
NDZ001-009-017-180710-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
115 AM CDT (1215 AM MDT) WED JUL 18 2001

AT 110 AM CDT (1210 AM MDT) LOCAL WARNING RADAR IN WILLISTON
INDICATED A LINE OF STRONG THUNDERSTORMS ENTERING SOUTHWESTERN
WILLIAMS AND WESTERN MCKENZIE COUNTIES. THE STRONGEST PORTION OF
THE LINE WAS NEAR CARTWRIGHT IN WESTERN MCKENZIE COUNTY. THIS LINE
OF THUNDERSORMS CONTINUES TO MOVE TO THE EAST AT 25 MPH AND WILL
MOVE THROUGH ALEXANDER AND BE NEAR ARNEGARD NEAR 135 AM CDT. IN
WILLIAMS COUNTY THE LINE SHOULD BE AT WILLISTON NEAR 135 AM CDT.
THESE STORMS HAVE PRODUCED HEAVY RAIN...HAIL AND FREQUENT
LIGHTENING. GUSTY WINDS ARE ALSO EXPECTED WITH THESE STORMS. STAY
TUNED TO NOAA WEATHER RADIO FOR UPDATES.

RV
Special weather statement, Jul 18, 2:50 AM CDT, 25 minutes before
NDZ001-009-017-180845-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
249 AM CDT (149 AM MDT) WED JUL 18 2001

AT 245 AM CDT (145 AM MDT) LOCAL WARNING RADAR IN WILLISTON
INDICATED A BROAD AREA OF THUNDERSTORMS FROM NORTHEAST MONTANA
THROUGH NORTHWESTERN NORTH DAKOTA. A LINE OF STRONG TO SEVERE
STORMS EXTENDED FROM JUST EAST OF MCKENZIE COUNTY NORTHWARD THROUGH
EASTERN DIVIDE COUNTY. THE CELLS IN THE SOUTHERN PORTION OF THE
LINE ARE MOVING TO THE EAST. THE CELLS IN DIVIDE COUNTY ARE MOVING
TO THE NORTHEAST. MORE THUNDERSTORMS CAN BE EXPECTED OVER THE NEXT
COUPLE OF HOURS. STAY TUNED TO NOAA WEATHER RADIO FOR THE LATEST
INFORMATION.

RV

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 7:32 PM CDTSevere Thunderstorm WarningBISStutsman28 min
Jul 18, 12:43 AM CDTSevere Thunderstorm WarningBISFoster, Wells62 min
Jul 18, 1:32 AM CDTSevere Thunderstorm WarningBISMcKenzie, Williams58 min
Jul 18, 2:09 AM CDTSevere Thunderstorm WarningBISDunn66 min
Jul 18, 2:47 AM CDTSevere Thunderstorm WarningBISMountrail58 min
Jul 18, 3:00 AM CDTSevere Thunderstorm WarningBISBurke60 min
Jul 18, 4:22 AM CDTSevere Thunderstorm WarningBISWard38 min
Jul 18, 6:55 AM CDTSevere Thunderstorm WarningBISBottineau65 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.